Hair loss can occur due to a wide range of factors. While it is often down to genetics or an issue with the immune system, in some cases it can be caused by medication you’re taking to treat underlying health issues.
As September is high blood pressure awareness month, we look at whether hypertension medication is triggering your hair loss.
What is Hypertension and the Symptoms to Watch Out For?
Hypertension is a chronic medical condition where the force of the blood against your artery walls is consistently too high. Often dubbed the ‘silent killer’, hypertension can go unnoticed for years as it may present with no overt symptoms.
When symptoms do occur, they may include headaches, shortness of breath, dizziness, and vision problems. Left untreated, hypertension can lead to severe complications like heart disease, stroke, and kidney failure. Regular check-ups are crucial for early diagnosis and management.
Blood Pressure Medication and Hair Loss
Anti-hypertensive medications like beta-blockers and diuretics are essential for managing high blood pressure but can sometimes lead to hair thinning or loss as a side effect.
The mechanism behind this is not entirely understood, but it’s believed that these medications can disrupt the natural growth cycle of hair follicles.
If you suspect that your medication is causing hair loss, do not discontinue use without consulting your healthcare provider. The risks associated with untreated high blood pressure far outweigh the concern of hair loss. Instead, discuss alternative medications or complementary treatments that can help you manage both conditions more effectively.
Regular health screenings, especially for blood pressure, are essential as you age. If you notice that you’re losing hair and have high blood pressure, it may not be a mere coincidence. A coordinated approach, possibly involving your hair loss specialist and cardiologist, can provide the most effective strategy for treatment.
If you’re concerned about hair loss and unsure about what is causing it, schedule an appointment with a dermatologist that specialises in hair loss. They will be able to rule out common causes and advise you on whether to seek further help from other specialists.